Florida, 2004

Hail in Florida, August 11, 2004

August 11, 2004 · NWS MLB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM EST, 4 hours earlier.

Area forecast discussion, Aug 11, 1:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT WED AUG 11 2004

.DISCUSSION...

TONIGHT...SHOWERS AND STORMS ASCD WITH THE WEST COAST SEA BREEZE
BOUNDARY WILL TRACK INTO THE FORECAST AREA DURING THE REMAINDER OF
THE AFTERNOON. ADDITIONAL STORMS WL DEVELOP OVER THE INTERIOR WITH
THE INTERACTIONS OF CONVECTIVE OUTFLOWS AND A LIMITED EAST COAST
BREEZE BOUNDARY. ANTICIPATE ONLY ISOLD TO LOW SCT COVERAGE AT BEST
OVER THE AREA AFT 00Z AS ACTIVITY IS MAINLY DEPENDANT ON SFC BASED
HEATING.

THU-SAT...FIRST OFF...MANY THANKS TO THE ADJACENT OFFICES FOR THE
EXTENSIVE FORECAST GRID COORD. IT WAS APPRECIATED AND WELL WORTH
THE EFFORTS. BASED ON THE ONGOING FORECASTS FOR BONNIE AND CHARLEY
...OUTER FRINGES OF BONNIES COMPACT WIND FIELD LOOKS TO MISS THE
THE NRN CWA AS IT SWINGS NE THROUGH THE FL PANHANDLE AND ACROSS THE
SE THU/THU NIGHT - UNLESS TRACK IS SHIFTED SEWD. HAVE GONE A SCOSH
BELOW THE LIKELY MAV POPS (50) AS PERIPHERAL SUBSIDENCE EAST OF A
NE-WD ACCELERATING T.C. BONNIE MAY KEEP CONVECTION SUPPRESSED...IN
SPITE OF DEEP MOISTURE AND S-SE FLOW THAT WILL BE IN PLACE. SRLY
WINDS WILL SHOW SLOW TENDENCY TO BACK TO SE OVERNIGHT...WITH SOME
INCREASE POSSIBLE ALONG THE SE COAST TOWARD SUNUP...BASED ON THE
CURRENT FCST TRACK OF RECENTLY UPGRADED HURCN CHARLIE. CHARLIE IS
FCST TO ROUND THE SUBTROP RIDGE AND CHASE BONNIE NEWD UP THE ERN
SEABOARD...TREKKING ACROSS FLORIDA AS IT DOES. ANTICIPATE WATCHES
LATER TODAY/TONIGHT...AND FCST/AFD WILL BE UPDATED AS SOON AS THIS
OCCURS. USERS SHOULD ALSO LOOK FOR INFORMATION IN THE HURRICANE
LOCAL STATEMENT /MIAHLSMLB/ ONCE WATCHES ARE UP.

CURRENT FCST BRINGS ONSET OF T.C CONDS TO THE SRN CWA JUST AFTER
SUNRISE FRI..AND CONTINUING THROUGH THE DAY. WINDS/RAIN WILL EASE
UP FROM SOUTH TO NORTH FROM LATE AFTN INTO THE EVENING AS CHARLEY
SCOOTS NE AWAY FROM THE AREA. SAT LOOKS SHOWERY AND BREEZY EARLY.
THERE IS SOME CONCERN FOR POTENTIAL TRAINING CONVECTIVE EVENT AS
DEPARTING FRONTAL SYSTEM ASCD WITH THE MID LEVEL TROUGH THAT WILL
RECURVE CHARLEY WILL SLOW AND STALL NEAR THE AREA...RESULTING IN
VERY HIGH PWATS LINGERING OVER THE CWA WITH MODERATE-STRONG DEEP
LAYER SW FLOW WILL BE IN PLACE WITH TROUGH LIKE BDRY

SUN-WED...ERN CONUS TROUGH WILL SLOWLY LIFT OUT WITH FLAT H50
RIDGING BUILDING TWD FL FROM THE ATLC AND SFC RIDGING OVER THE ERN
CONUS/WRN ATLC. THIS WILL BRING RETURN TO E-SE FLOW AND LOW SCT
POPS. HAVE GONE 10% HIGHER OVER THE INTR. FLOW COULD BECOME STRONG
ENOUGH TO BRING CHC FOR NOCTURNAL COASTAL SHRA...BUT WILL REVISIT
THAT AFTER NEXT FEW MODEL RUNS.

&&

.MARINE...SUFFICE IT TO SAY CONDS WILL BE DETERIORATING MARKEDLY
LATE THU THROUGH FRI. CONDS SLOWLY IMPROVE SAT AS S-SW WINDS AND
SEAS SLOWLY ABATE. FLOW WILL BACK TO E-SE THROUGH THE WEEKEND AS
SFC RIDGING DEVELOP BUILDS IN NORTH OF THE AREA BEHIND THE DEPARTING
TCS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  76  84 /  30  50  30  90
MCO  74  91  76  84 /  20  50  30  90
MLB  74  90  76  84 /  20  50  50  90
VRB  73  90  75  84 /  20  50  50  90

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM...CRISTALDI
Hazardous weather outlook, Aug 11, 4:00 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 PM EDT WED AUG 11 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
120400-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
500 PM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS OVER
EAST CENTRAL FLORIDA...MAINLY NORTH OF A LINE FROM KISSIMMEE TO CAPE
CANAVERAL.  A FEW STORMS WILL PRODUCE FREQUENT LIGHTNING...STRONG
GUSTY WINDS...AND VERY HEAVY RAIN...ESPECIALLY NORTH OF THE BEELINE
EXPRESSWAY AND THE FLORIDA TURNPIKE.

...FLOOD IMPACT...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO
TWO INCHES OF RAIN IN LOCAL SPOTS.  MUCH OF THE GROUND NORTH OF THE
ORLANDO METRO AREA REMAINS NEARLY SATURATED FROM RECENT HEAVY
RAINFALL. ANY ADDITION RAIN WILL LEAD TO MINOR FLOODING...ESPECIALLY
IN LOW LYING AND POOR DRAINAGE AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
THE STRONGEST STORM ACTIVITY THIS EVENING WILL OCCUR NORTH OF CAPE
CANAVERAL.  AS THESE STORMS MOVE OFF THE COAST AT 10 TO 15 MPH...
THEY WILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS NEAR 35 KNOTS...
AND LOCALLY ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY

CHARLEY HAS BEEN UPGRADED TO A HURRICANE AND IS FORECAST TO FURTHER
INTENSIFY AS IT MOVES OVER THE WARM WATERS OF THE NORTHWEST CARIBBEAN
SEA. CHARLEY IS FORECAST TO TURN NORTH ON THURSDAY AND MOVE ACROSS
WESTERN CUBA...AND THEN CONTINUE ON A NORTH TO NORTHEAST TRACK UP THE
FLORIDA PENINSULA ON FRIDAY.

THE OFFICIAL 500 PM TRACK FROM THE NATIONAL HURRICANE CENTER BRINGS
HURRICANE CHARLEY ACROSS THE FLORIDA KEYS EARLY FRIDAY MORNING...
ONSHORE NEAR FORT MYERS LATE FRIDAY AFTERNOON...THE OFF THE NORTHEAST
FLORIDA COAST AROUND MIDNIGHT SATURDAY.

IT MUST BE REMEMBERED THAT ERRORS ASSOCIATED WITH FORECASTS THIS FAR
IN THE FUTURE AVERAGE NEAR 200 NAUTICAL MILES.

THE LOCAL IMPACTS OF HURRICANE CHARLEY ARE UNCERTAIN AND WILL BE
HIGHLY DEPENDANT UPON FUTURE FORECAST TRACKS.  NEVERTHELESS...IT
WOULD BE PRUDENT AT THIS TIME FOR LOCAL INTERESTS TO TAKE REASONABLE
PRECAUTIONS SHOULD WATCHES OR WARNINGS BECOME NECESSARY ON THURSDAY.

SOME SUGGESTED ACTIONS...

HEED THE ADVICE OF YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. REVIEW
YOUR FAMILYS HURRICANE PLAN.

ENSURE YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE.

REVIEW THE WORKING CONDITIONS OF EMERGENCY EQUIPMENT SUCH AS
FLASHLIGHTS AND BATTERY POWERED RADIOS.

DETERMINE WHETHER YOU MAY NEED TO EVACUATE.

REVIEW EVACUATION ROUTES SHOULD THAT BECOME NECESSARY.

PEOPLE WITH MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS
TIME...ESPECIALLY IF YOU WILL BE AWAY FROM YOUR BOAT.

HIGH TIDES...HEAVY SURF...STRONG RIP CURRENTS...AND LARGE BREAKERS
WILL DEVELOP WELL AHEAD OF THE SYSTEM...ESPECIALLY AT AREA INLETS.
BEACH FRONT PROPERTY OWNERS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO HEAVY SURF PRIOR TO THE ONSET OF THE CONDITIONS.

ALL RESIDENTS AND VISITORS ARE URGED TO MONITOR NOAA WEATHER RADIO
AND LOCAL MEDIA CONCERNING THE PROGRESS TROPICAL CYCLONE CHARLEY AND
REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

BRAGAW

In the hours before

Special weather statement, Aug 11, 3:00 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT WED AUG 11 2004

FLZ141-112045-
COASTAL VOLUSIA COUNTY-
400 PM EDT WED AUG 11 2004

...STORMS WITH EXCESSIVE LIGHTNING OVER EAST CENTRAL VOLUSIA COUNTY
AND THE ADJACENT COASTAL WATERS...

AT 358 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER BETHUNE
BEACH...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE ELDORA AND
APOLLO BEACH.  THIS STORM WILL MOVE OFF THE COAST BY 415 PM.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

CONSTRUCTION WORKERS SHOULD SEEK SHELTER IN ENCLOSED VEHICLES. DO NOT
PUSH YOUR LUCK BY TRYING TO FINISH THE JOB WHILE THE STORM
APPROACHES.

BRAGAW
Special weather statement, Aug 11, 5:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
604 PM EDT WED AUG 11 2004

FLZ147-112245-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
604 PM EDT WED AUG 11 2004

...STRONG STORM CAPABLE OF PRODUCING STRONG WINDS AND FUNNEL CLOUDS
OVER NORTHERN BREVARD COUNTY...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND
GUSTS 6 MILES WEST OF MIMS...MOVING SOUTHEAST AT 15 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

52

The radar

The Melbourne radar (KMLB), 64 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brevard

When
August 11, 5:30 PM EST
Where
Brevard County, Mims
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
28.667, -80.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421881.